Problems with Proton Pump Inhibitors

Posted by

Popular heartburn drugs like omeprazole, pantoprazole, esomeprazole and others belong to a class of medications called proton pump inhibitors (PPIs). They work by decreasing acid production in the stomach, and provide relief from heartburn and gastritis, and can help stomach ulcers heal. These drugs are widely used because they are very effective at providing relief and appear to have minimal side effects. However, now that some of these drugs have been around for more than 2 decades, we are starting to see problems with long term use.

Altering the acidic environment of the stomach can cause a change in the bacterial species, or microbiome , in the digestive tract. This can lead to complicated, sometimes deadly intestinal infections caused by the Clostridium difficile bacteria.

There is also an increased risk of pneumonia in older adults taking PPIs, and these drugs are prescribed to as many as one in three older adults. Stomach acid is a barrier to infections that spread from the gut, and reducing the acidity of the stomach may allow bacteria to proliferate and migrate, leading to lung infections.

Reducing the acidity of the stomach can also affect how well nutrients are absorbed. Patients who have used PPIs long term may develop deficiencies of vitamins or minerals like magnesium, calcium, and vitamin B-12. These deficiencies may contribute to osteoporosis, fractures and dementia.  

For many patients, long term use of a PPI is necessary. Patients who secrete too much stomach acid, have ulcers, or have erosive esophagitis are at greater danger from these conditions if they stop taking the medication. For many patients though, continued use of a PPI should be reevaluated periodically, and prescribers should discontinue medications if possible. (See also my post on de-prescribing).

Lifestyle changes such as diet and weight loss can help control symptoms. Use of other medications like H2-blockers (famotidine, ranitidine) or calcium antacids may be a safer choice for many patients. Don’t stop taking medications without consulting your healthcare provider.

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s

This site uses Akismet to reduce spam. Learn how your comment data is processed.